Virginia, 2021

Damaging Winds in Virginia, March 31, 2021

March 31, 2021 · NWS AKQ · 3 events in 3 counties and zones

A clearing warm sector and prefrontal trough ahead of an advancing cold front resulted in scattered severe thunderstorms developing along a broken line in Southeastern Virginia producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A clearing warm sector and prefrontal trough ahead of an advancing cold front resulted in scattered severe thunderstorms developing along a broken line in Southeastern Virginia producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 31, 3:17 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 31, 3:17 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
417 PM EDT Wed Mar 31 2021

.SYNOPSIS...
A strong cold front will cross the region this evening into
tonight, bringing widespread showers and embedded thunderstorms.
Cold Canadian high pressure builds across the region, bringing
markedly cooler temperatures for the end of the week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 400 PM EDT Wednesday...

Late this aftn, a cold front was about to push into extrm wrn
VA. Latest radar showed area of showers with embedded tstms
moving through wrn/cntrl and nrn areas of CWA. Temps ranged from
around 60/lower 60s extrm NW, to the upper 70s/near 80 SE.

This activity will move ewrd across the region from late this
aftn through this evening, in advance of the cold front. A few
storms could produce damaging wind gusts, and a brief tornado is
also possible. Otherwise, heavy downpours could result in minor
flooding, esply of low lying and poor drainage areas.

Additional on and off showers will continue tonight into Thu
morning, along and behind the front. Lows tonight will range
through the 40s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 400 PM EDT Wednesday...

Lingering showers will move offshore by late Thu morning or
midday, as the front pushes farther out to sea. There could be a
stray shower Thu aftn/early evening, as the upper trough drops
into the region. Before the trough swings off the coast Fri
morning, there could even be a flurry over the Bay or eastern
shore area. Otherwise, becoming generally partly sunny during
Thu with highs only in the upper 40s to mid 50s.

Cool high pressure will then build into and over the region Thu
night into Sat aftn. A little concerned about clouds over ern
portions of the region late Thu night into Fri morning, not
allowing temps to drop to hard freeze levels in SE VA and NE NC.
But, for now, have gone with a Freeze Watch for some interior SE
VA and NE NC counties for late Thu night into Fri morning. Lows
will range from the upper 20s to mid 30s.

Partly to mostly sunny and very cool on Fri with highs only in
the mid to upper 40s. The colder night everywhere will be Fri
night with lows ranging from the mid 20s to lower 30s, under a
clear sky. Sunny or mostly sunny on Sat, with highs mainly in
the mid to upper 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 220 PM EDT Wednesday...

High pressure moves off the SE coast Sun and lingers there through
the extended. This will allow for temps to rebound to average temps
in the beginning of the week and above average temps for the middle
to end of the week. Mostly dry for the extended as well with just a
couple of weak shortwaves passing well to our NE Tues and Wed. A low
pressure system moving into the Great Lakes Thurs into Fri will bump
up PoPs to a slight chance (15-20%) by late Thurs, although models
suggest best chances will be late Thurs night into Fri.

Highs in the upper 60s to around 70F for most with low to mid 60s
for the Eastern Shore Sun and Mon, low to mid 70s for most with mid
to upper 60s for the Eastern Shore Tues, and mid to upper 70s for
most with upper 60s to lower 70s for the Eastern Shore Wed and
Thurs. Lows in the low to mid 40s Sun and Mon nights, upper 40s to
lower 50s Tues night, and low to mid 50s Wed night.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 230 PM EDT Wednesday...

Conditions will deteriorate to MVFR or IFR conditons at the TAF
sites this aftn into early Thu morning, due to moderate to heavy
rain showers in advance of and with the cold frontal passage.
SSW winds 10-20 kt will shift to the NW or N overnight into
early Thu morning, and become gusty. Cold front will push out to
sea during Thu, with a lingering chance for light showers
through midday. Otherwise, VFR conditions will return from late
Thu morning into Thu aftn, along with gusty NNW winds.

Outlook: VFR conditions will prevail Thu night through Sat, as
cool high pressure builds into and over the region.

&&

.MARINE...
As of 400 PM EDT Wednesday...

A strong cold front is slowly moving across the Appalachian
Mountains this afternoon. Ahead of this front the winds are
generally 10 to 15 kt out of the south. A solid line of convection
has also formed out ahead of the front and should move over the
waters between 6 and 10 PM tonight with brief heavy rain and gusty
winds.  The cold front itself will not cross the waters until closer
to midnight to 4 AM Thursday morning.  Once the front passes, the
winds will turn northwesterly 20 - 30 kt with gusty up to 35 kt
possible.  Have kept the current gale warning in place through
midday Thursday and added the last coastal zone along the Northern
NC coast as well with SCA conditions over the area rivers and
sounds.  Behind the initial surge of cold air,expect to see the
gradient relax a little, but should still see 20 - 30 kt conditions
continue into Thursday night as the Surface high pressure system is
still over the central US and the upper trough axis moves through
the Mid-Atlantic states.  Will likely need to raise SCA flags across
the entire region through Friday.

By Friday afternoon, expect to see the surface high pressure system
build far enough into the region that the winds should begin to
abate and drop below 20 kt.  For the remainder of the weekend,
expect relatively calmer conditions as the surface high slowly sinks
southward into the SE US and Gulf Coast States.  A weak back door
front may move across the waters late sunday and switch the winds
back to the north, but not anticipating winds strong enough for SCA
conditions.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Freeze Watch from late Thursday night through Friday morning
     for NCZ012>014-030.
VA...Freeze Watch from late Thursday night through Friday morning
     for VAZ092-093-096.
MARINE...Small Craft Advisory from 4 AM Thursday to 7 AM EDT Friday for
     ANZ633-635>637.
     Gale Warning from 1 AM to 1 PM EDT Thursday for ANZ630>632-634-
     650-652-654-656-658.
     Small Craft Advisory from 1 AM Thursday to 7 AM EDT Friday for
     ANZ638.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...MAM/TMG
LONG TERM...RMM
AVIATION...TMG
MARINE...ESS/RHR
Hazardous weather outlook, Mar 31, 3:25 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
425 PM EDT Wed Mar 31 2021

MDZ021>025-VAZ048-060>062-064>069-075>090-099-100-509>522-012030-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
425 PM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Showers and embedded thunderstorms may contain heavy rain which
could result in minor flooding this evening. There is also the
potential for damaging wind gusts in the strongest thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ015>017-031-032-102-VAZ095-097-098-523>525-012030-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Norfolk/Portsmouth-Chesapeake-Virginia Beach-York-
Newport News-Hampton/Poquoson-
425 PM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Periods of showers and thunderstorms are possible across the outlook
area this evening. Heavy rain could result in ponding of water and
localized flooding issues, especially in flood prone and urban areas.
There is also the potential for damaging wind gusts in the strongest
thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sub-freezing temperatures will be possible Thursday and Friday
nights, and could be hazardous to any crops or sensitive vegetation
that has begun to grow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012>014-030-VAZ092-093-096-012030-
Northampton-Hertford-Gates-Bertie-Southampton-Isle of Wight-Suffolk-
425 PM EDT Wed Mar 31 2021

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Periods of showers and thunderstorms are possible across the outlook
area this evening. Heavy rain could result in ponding of water and
localized flooding issues, especially in flood prone and urban areas.
There is also the potential for damaging wind gusts in the strongest
thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

Sub-freezing temperatures are expected Thursday and Friday nights,
and could be hazardous to any crops or sensitive vegetation that has
begun to grow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

TG

In the hours before

Special weather statement, Mar 31, 2:43 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wakefield VA
343 PM EDT Wed Mar 31 2021

VAZ064-511-512-517-519>521-312030-
Eastern Hanover-Western King and Queen-Western King William-Western
Hanover-Western Essex-Eastern King and Queen-Caroline-
343 PM EDT Wed Mar 31 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KING AND QUEEN...
SOUTHEASTERN CAROLINE...CENTRAL HANOVER...NORTHWESTERN KING WILLIAM
AND WEST CENTRAL ESSEX COUNTIES...

At 342 PM EDT, a strong thunderstorm was located over Hanover, or
near Ashland, moving east northeast at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Ashland, Saint Stephens Church, Hanover, Manquin, Beulahville,
Newtown, Aylett, Mangohick, Enfield, Etna Mills, Epworth, Biscoe,
Ashcake, Globe, Duane Fork, Central Garage, Owenton, Upshaw,
Walkerton and Calno.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3773 7693 3772 7701 3772 7703 3767 7741
      3779 7746 3795 7706
TIME...MOT...LOC 1942Z 247DEG 31KT 3774 7736

EI
Special weather statement, Mar 31, 2:43 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wakefield VA
343 PM EDT Wed Mar 31 2021

VAZ075-312015-
Westmoreland-
343 PM EDT Wed Mar 31 2021

...A SHOWER WILL AFFECT NORTHWESTERN WESTMORELAND COUNTY...

At 342 PM EDT, a shower was located near Port Royal, or 8 miles
southeast of King George, moving northeast at 35 mph.

Wind gusts in excess of 40 mph are possible with this shower.

Locations impacted include...
Colonial Beach, Oak Grove and Potomac Beach.

Strong wind gusts are possible with this shower. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3826 7696 3823 7696 3821 7695 3820 7692
      3815 7705 3817 7706 3818 7705 3826 7705
      3826 7703 3827 7703 3828 7698
TIME...MOT...LOC 1942Z 235DEG 30KT 3818 7712

Zimmerman
Special weather statement, Mar 31, 2:58 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
358 PM EDT Wed Mar 31 2021

VAZ065>068-079-080-087-088-513-514-312045-
Lunenburg-Mecklenburg-Nottoway-Western
Chesterfield-Dinwiddie-Sussex-Amelia-Brunswick-Greensville-Eastern
Chesterfield (Including Col. Heights)-
358 PM EDT Wed Mar 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CHESTERFIELD...NORTHWESTERN GREENSVILLE...SOUTHEASTERN
MECKLENBURG... SOUTHEASTERN LUNENBURG...SOUTHEASTERN NOTTOWAY...WEST
CENTRAL SUSSEX...DINWIDDIE...SOUTHEASTERN AMELIA AND BRUNSWICK
COUNTIES...THE CITY OF COLONIAL HEIGHTS AND THE CITY OF PETERSBURG...

At 357 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wilsons to near Alberta to 9 miles
north of Norlina. Movement was east northeast at 30 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Petersburg, Dinwiddie, Colonial Heights, South Hill, Lawrenceville,
McKenney, Brodnax, Purdy, Virginia State University, Chester,
Brunswick, La Crosse, Alberta, Dewitt, Matoaca, Spainville, Carson,
Wilsons, Fort Pickett and Radium.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3695 7799 3722 7791 3730 7766 3736 7736
      3728 7736 3724 7738 3722 7745 3719 7745
      3718 7742 3716 7742 3717 7740 3698 7739
      3668 7758 3655 7829
TIME...MOT...LOC 1957Z 258DEG 27KT 3718 7787 3693 7791 3658 7820

EI
Special weather statement, Mar 31, 3:05 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
405 PM EDT Wed Mar 31 2021

NCZ012-013-VAZ092-312100-
Hertford-Northampton-Southampton-
405 PM EDT Wed Mar 31 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BERTIE...
NORTHAMPTON...WESTERN HERTFORD AND SOUTH CENTRAL SOUTHAMPTON
COUNTIES...

At 404 PM EDT, strong thunderstorms were clustered near Halifax,
moving northeast at 30 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Ahoskie, Murfreesboro, Rich Square, Boykins, Chowan University,
Conway, Woodland, Como, Union, Jackson, Severn, Lasker, Eagletown,
Milwaukee, Menola, Mapleton, Bryantown, Boones Crossroads, Pleasant
Grove and George.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3621 7739 3624 7738 3627 7741 3629 7741
      3632 7744 3630 7753 3631 7757 3634 7758
      3637 7755 3640 7755 3642 7757 3664 7707
      3629 7691 3624 7713 3625 7721 3622 7723
      3621 7729 3619 7735
TIME...MOT...LOC 2004Z 243DEG 28KT 3628 7761

Miller
Special weather statement, Mar 31, 3:14 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
414 PM EDT Wed Mar 31 2021

VAZ082-083-512-514-516-518-520-312045-
Eastern Hanover-Charles City-New Kent-Eastern King William-Eastern
King and Queen-Eastern Henrico-Eastern Chesterfield (Including Col.
Heights)-
414 PM EDT Wed Mar 31 2021

...A LINE OF SHOWERS WILL AFFECT EAST CENTRAL CHESTERFIELD...CENTRAL
KING AND QUEEN...NORTHWESTERN CHARLES CITY...NEW KENT...SOUTHEASTERN
HENRICO...SOUTHEASTERN HANOVER...SOUTHEASTERN KING WILLIAM AND
SOUTHEASTERN ESSEX COUNTIES...

At 413 PM EDT, radar indicated showers were located along a line
extending from near Tunstall to 6 miles east of Bellwood. Movement
was east at 45 mph.

Wind gusts in excess of 40 mph are possible with these showers.

These showers will be near...
  Tunstall around 420 PM EDT.
  King William, Roxbury and Adkins Store around 430 PM EDT.
  King And Queen Court House, Talleysville, Providence Forge and
  Ruthville around 435 PM EDT.
  New Kent around 440 PM EDT.

Other locations impacted by these showers include Wayside,
Mountcastle, Elko, Cohoke, Dragonville, Sandston, Glendale, Westwood,
Rose Garden and Richmond International.

Strong wind gusts are possible with these showers. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3772 7675 3737 7702 3732 7745 3764 7724
      3767 7714 3766 7711 3768 7708 3776 7677
TIME...MOT...LOC 2013Z 249DEG 38KT 3758 7717 3739 7732

Zimmerman
Special weather statement, Mar 31, 3:19 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
419 PM EDT Wed Mar 31 2021

VAZ080>082-514-312045-
Charles City-Prince George-Dinwiddie-Eastern Chesterfield (Including
Col. Heights)-
419 PM EDT Wed Mar 31 2021

...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN CHESTERFIELD...WEST
CENTRAL CHARLES CITY...NORTHWESTERN PRINCE GEORGE AND EAST CENTRAL
DINWIDDIE COUNTIES...THE CITY OF COLONIAL HEIGHTS...THE CITY OF
HOPEWELL AND THE CITY OF PETERSBURG...

At 419 PM EDT, radar indicated showers were located along a line
extending from near Jordans Point to near Petersburg. Movement was
northeast at 35 mph.

Wind gusts in excess of 40 mph are possible with these showers.

These showers will be near...
  Jordans Point around 425 PM EDT.
  Charles City around 435 PM EDT.
  Ruthville around 440 PM EDT.
  Garysville around 445 PM EDT.

Other locations impacted by these showers include New Bohemia, Jordan
Point Country Club, New Hope, Richard Bland College, Birchett Estate
and Petersburg National Battlefield.

Strong wind gusts are possible with these showers. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3737 7702 3717 7716 3713 7746 3732 7745
TIME...MOT...LOC 2019Z 239DEG 31KT 3734 7726 3716 7739

Zimmerman

The radar

The Norfolk radar (KAKQ), 58 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Kent

When
March 31, 3:38 PM EST
Where
New Kent County, 1.76 mi SE of Tallysville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.500, -77.050

Four trees were knocked down along Olivet Church Road about two miles southeast of Talleysville.

Thunderstorm Wind, Middlesex

When
March 31, 4:08 PM EST
Where
Middlesex County, 0.88 mi NE of Saluda
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.610, -76.590

A few trees and limbs down about one mile northeast of Saluda.

Thunderstorm Wind, York

When
March 31, 4:50 PM EST
Where
York County, 1.49 mi SSW of Magruder
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
37.300, -76.690

A tree fell and was partially blocking the road at VA-143 and Rochambeau Drive about two miles west-northwest of Queens Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949922, 949924, 949930.